Alert archive / South Dakota / Red Flag Warnings in 2021
Red Flag Warning 26, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Sep 15, 2021, 3:09 AM MDT for Campbell County, Wyoming; Butte County, Perkins County, South Dakota. It took effect at Sep 15, 2021, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2021, 3:09 AM MDT (09:09 UTC)
- In effect from
- Sep 15, 2021, 12:00 PM MDT
- Expired
- Sep 15, 2021, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Perkins County, SD, Campbell County, WY
The radar
The Rapid City radar (KUDX), 116 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1836 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
948 WWUS83 KUNR 150909 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 309 AM MDT Wed Sep 15 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 315, 327 AND 328... .Dry southwest flow will develop today. Deep mixing will promote gusty west to northwest winds up to 30 mph over parts of northeast Wyoming and northwest South Dakota this afternoon. Minimum relative humidities will dip to 10-15%. WYZ314-316>318-151015- /O.CAN.KUNR.FW.A.0021.210915T1800Z-210916T0100Z/ Northern Campbell-Crook County Plains-Weston County Plains- Wyoming Black Hills- 309 AM MDT Wed Sep 15 2021 ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 316, 317, AND 318... The National Weather Service in Rapid City has cancelled the Fire Weather Watch. Even though afternoon relative humidities will dip to 10-15%, winds speeds will stay under 25 mph. $$ SDZ327-328-160015- /O.UPG.KUNR.FW.A.0021.210915T1800Z-210916T0100Z/ /O.NEW.KUNR.FW.W.0026.210915T1800Z-210916T0100Z/ Butte County Area-Perkins County- 309 AM MDT Wed Sep 15 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 327 AND 328... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 7 PM MDT this evening. * AFFECTED AREA...Fire Weather Zones 327 Butte County Area and 328 Perkins County. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WYZ315-160015- /O.UPG.KUNR.FW.A.0021.210915T1800Z-210916T0100Z/ /O.NEW.KUNR.FW.W.0026.210915T1800Z-210916T0100Z/ Southern Campbell- 309 AM MDT Wed Sep 15 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 315... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 7 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 315 Southern Campbell. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
465 WWUS83 KUNR 151548 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 948 AM MDT Wed Sep 15 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 315, 327 AND 328... .West to northwest winds will gust up to 30 mph over parts of northeastern Wyoming and northwestern South Dakota this afternoon. Minimum relative humidities will dip to 10 to 15 percent. SDZ327-328-160100- /O.CON.KUNR.FW.W.0026.210915T1800Z-210916T0100Z/ Butte County Area-Perkins County- 948 AM MDT Wed Sep 15 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 327 AND 328... * AFFECTED AREA...Fire Weather Zones 327 Butte County Area and 328 Perkins County. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WYZ315-160100- /O.CON.KUNR.FW.W.0026.210915T1800Z-210916T0100Z/ Southern Campbell- 948 AM MDT Wed Sep 15 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 315... * AFFECTED AREA...Fire Weather Zone 315 Southern Campbell. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
803 WWUS83 KUNR 151947 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 147 PM MDT Wed Sep 15 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 315, 327 AND 328... .West to northwest winds will gust up to 30 mph over parts of northeastern Wyoming and northwestern South Dakota this afternoon into early evening. Minimum relative humidities will dip to 10 to 15 percent. SDZ327-328-160100- /O.CON.KUNR.FW.W.0026.000000T0000Z-210916T0100Z/ Butte County Area-Perkins County- 147 PM MDT Wed Sep 15 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 327 AND 328... * AFFECTED AREA...Fire Weather Zones 327 Butte County Area and 328 Perkins County. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 14 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ WYZ315-160100- /O.CON.KUNR.FW.W.0026.000000T0000Z-210916T0100Z/ Southern Campbell- 147 PM MDT Wed Sep 15 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 315... * AFFECTED AREA...Fire Weather Zone 315 Southern Campbell. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
926 WWUS83 KUNR 160102 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 702 PM MDT Wed Sep 15 2021 SDZ327-328-WYZ315-160215- /O.EXP.KUNR.FW.W.0026.000000T0000Z-210916T0100Z/ Butte County Area-Perkins County-Southern Campbell- 702 PM MDT Wed Sep 15 2021 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 315, 327, AND 328... With winds decreasing and relative humidity values increasing, the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Sep 15, 2:54 AM MDT, 15 minutes earlier.
Area forecast discussion, Sep 15, 2:54 AM MDT, 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
254 AM MDT Wed Sep 15 2021
.DISCUSSION...(Today Through Tuesday)
Issued at 246 AM MDT Wed Sep 15 2021
08z surface analysis had high over KOAX and lee trough/developing
warm front from central MT into central WY. 2-3mb/3hr pressure
falls across the CWA promoting modest return flow. 30-40kt
southerly low level jet zipping along per KUDX VAD and short term
guidance. ACCAS/isolated shra/TS developing on jet nose as it
impinges on 800-650mb theta-e gradient east of the Black Hills.
Expect activity to shift east of the CWA by 15z. Water vapour loop
had upper trough over BC/AB with jet extending into the northwest
CONUS. This feature the main concern in the short term.
Today/tonight, upper trough moves into south central Canada pushing
warm front through the CWA with trailing cold front dipping into
eastern MT/WY overnight. Low level thermal ridge expands into the
region. Deep mixing will promote highs 5-10F above normal and very
dry boundary layer.
Thursday, cold front moves through the CWA. Most guidance develops
surface low over western SD which will promote a narrow band of
2KJ/kg+ MLCAPE over the far eastern reaches of the CWA, potentially
east of the area. 40kt 0-6km bulk shear suggests initial storms
may be supercellular in nature, but most CAMS show strong/severe
potential east of the CWA as it grows upscale Thursday evening.
However, low level jet develops Thursday evening with 1KJ/kg
MUCAPE available over south central SD. Enough juice for a few
active storms. Activity will shift east of the CWA quickly
overnight. Highs Thursday will be in the 70s behind the cold front
and 80s ahead of it.
Friday through Sunday, after pleasantly cool day Friday, westerly
flow aloft becomes southwesterly per upper trough developing over
the northwest CONUS. Downslope flow will propel rather strong
thermal ridge into the northern Plains for the weekend as
temperatures burst into the 80s/90s. Ensemble guidance suggests a
few record highs not out of the question.
For the first half of next week, significant uncertainty arises with
the timing and strength of upper trough as it moves into the plains.
Temperature spreads 20-30F for Monday/Tuesday. Significant moisture
return should be wrestled into the region leading toward increasing
chances for beneficial rains. Handful of ensemble members indicate
accumulating snow over northeast WY/Black Hills, but most
members/probabilistic depictions indicate rain. 00z ECMWF/GFS
deterministic runs have eye-popping thickness-based snowfall
amounts. Something to watch.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1029 PM MDT Tue Sep 14 2021
SHRA/TSRA will persist over portions of central and south central
SD through the night and into the morning hours. Localized MVFR
conditions cannot be ruled out with this activity. Otherwise, VFR
conditions are expected through the period. Gusty westerly to
southwesterly winds may develop late tomorrow morning into the
afternoon, mainly across northwestern and south central SD.
&&
.FIRE WEATHER...
Issued At 246 AM MDT Wed Sep 15 2021
Dry southwest flow develops today leading to critical fire
weather conditions this afternoon over parts of northeast WY into
northwest SD. MinRHes will drop to 10-15% along with some wind
gusts exceeding 25 mph. Boundary layer mixing looks most robust
over northwest SD, where highest winds are depicted. Another
elevated fire weather day arrives Saturday (possibly Sunday) with
unseasonably warm temperatures.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon today to 7 PM MDT this evening for
SDZ327-328.
WY...Red Flag Warning from noon today to 7 PM MDT this evening for
WYZ315.
&&
DISCUSSION...Helgeson
AVIATION...Sherburn
FIRE WEATHER...HelgesonHazardous weather outlook, Sep 14, 9:47 PM MDT, 5 hours 22 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Rapid City SD 947 PM MDT Tue Sep 14 2021 SDZ001-002-012>014-024>030-041-072>074-WYZ054>058-071-151300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Fall River-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell- Southern Campbell-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 947 PM MDT Tue Sep 14 2021 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dry and breezy conditions on Wednesday will lead to an elevated fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ031-032-042>044-046-047-049-151300- Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett- Mellette-Todd-Tripp- 947 PM MDT Tue Sep 14 2021 /1047 PM CDT Tue Sep 14 2021/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Tonight Isolated thunderstorms are possible overnight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Dry and breezy conditions on Wednesday will lead to an elevated fire danger. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
Red Flag Warnings in South Dakota, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.